Thunderstorm Wind, Barton
- When
- August 29, 2:42 AM CST to 2:43 AM CST
- Where
- Barton County, 0.54 mi W of Great Bend Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.350, -98.860
A few severe thunderstorms moved through north central and southeast Kansas during the overnight and morning hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A few severe thunderstorms moved through north central and southeast Kansas during the overnight and morning hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 29, 1:07 AM CST, 1 hour 35 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 207 AM CDT Sat Aug 29 2020 .SHORT TERM...(Today through Sunday) Issued at 207 AM CDT Sat Aug 29 2020 Expect scattered to numerous showers/thunderstorms to impact the region today, as modest to strong 850-600 warm advection north of a stationary front spreads east in response to shortwave energy approaching from the west. Thinking activity will probably be most widespread this morning across mainly central Kansas, with chances shifting into mainly eastern/southeast Kansas this afternoon and evening. Greatest potential for surface-based severe storms this afternoon and evening will be further south across eastern Oklahoma. While widespread severe weather appears unlikely across Wichita's forecast area, magnitude of forcing in concert with adequate elevated instability and effective deep layer shear will support a threat of dime-quarter size hail and 50-60 mph winds with the strongest activity throughout the day. Additionally, training thunderstorms in concert with seasonably high precipitable water values will support locally intense rainfall rates with pockets of flooding/flash flooding possible. Even though widespread shower/storm chances are unlikely tonight due to today's activity likely driving the baroclinic zone south, held onto low PoPs tonight into early Sunday to account for the possibility of a few hit-or-miss storms as additional shortwave energy approaches from the west. Large-scale subsidence in wake of the upper wave should end all precipitation chances by early to mid- morning Sunday. Temperature-wise, clouds and precipitation amidst the post-frontal airmass will keep highs in the 70s-80s today. Moderating readings into the 80s are likely Sunday as return flow commences. .LONG TERM...(Sunday night through Friday) Issued at 207 AM CDT Sat Aug 29 2020 Per the latest deterministic and ensemble consensus, the active weather pattern is expected to resume Sunday night, and continue through Tuesday or Wednesday, as a pair of shortwaves and associated strong frontal zones impact Mid-America. Timing and placement of various synoptic features is starting to tighten up between the various solutions. That said, suspect lack of upper support and fairly warm temperatures aloft will limit thunderstorm coverage Sunday night, which is showing up in the latest solutions. Looks like the most widespread chance for showers/storms will be Monday late afternoon/evening through Tuesday, as an unseasonably strong/deep upper trough approaches from the northwest. Anomalously strong flow aloft in concert with strong forcing will support the potential for strong to severe storms, although magnitude of instability is in question due to uncertain frontal timing and the possibility of widespread clouds/precipitation. Nevertheless, the synoptic pattern warrants at least a mention of strong/severe storms, along with the potential for locally heavy rain and pockets of flooding. Temperature-wise, Monday and Tuesday will see the first taste of fall-like temperatures, with widespread highs in the 70s likely. Temperatures will moderate back into the 80s mid-late week. Overnight lows will be in the 50s-60s. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1114 PM CDT Fri Aug 28 2020 A cold front will continue moving southward from central across southern Kansas overnight. Scattered to numerous showers and thunderstorms over western Kansas will move eastward across central and southern Kansas late tonight through Saturday morning. While mainly VFR conditions are expected to prevail away from any convection, MVFR cigs and vsbys can be expected in storms with even brief periods of IFR. Areas of MVFR cigs are expected to develop across southern Kansas Saturday evening. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 79 64 84 66 / 50 30 10 40 Hutchinson 76 61 83 63 / 70 30 10 40 Newton 76 61 83 64 / 60 30 10 50 ElDorado 77 61 82 65 / 50 30 20 50 Winfield-KWLD 81 64 83 67 / 40 40 30 40 Russell 77 61 85 60 / 70 20 10 50 Great Bend 75 62 83 60 / 70 20 10 40 Salina 76 60 84 63 / 60 20 10 50 McPherson 76 60 83 62 / 70 20 10 50 Coffeyville 83 65 83 67 / 40 50 30 50 Chanute 79 62 83 65 / 50 40 30 50 Iola 78 61 83 65 / 50 40 30 50 Parsons-KPPF 81 64 83 67 / 40 40 30 50 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...ADK LONG TERM...ADK AVIATION...KED
Hazardous Weather Outlook National Weather Service Wichita KS 1027 PM CDT Fri Aug 28 2020 KSZ032-033-047>053-067>072-082-083-091>096-098>100-300330- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1027 PM CDT Fri Aug 28 2020 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorm chances will increase across central Kansas after midnight and toward dawn in portions of south central Kansas. A few strong storms will be possible, capable of nickel size hail, 50 mph winds, and locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Showers and thunderstorms are expected Saturday mainly south of I-70, with chances spreading south during the day. A few strong to severe storms are possible mainly near the Oklahoma border Saturday afternoon. Additional periodic rounds of thunderstorms are possible Sunday night through Thursday night. While there is considerable uncertainty on the details, the overall weather pattern supports the potential for a couple rounds of strong to severe storms. Locally heavy rain and pockets of flooding are also possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
Special Weather Statement
National Weather Service Wichita KS
211 AM CDT Sat Aug 29 2020
KSZ082-091-290815-
Harper KS-Kingman KS-
211 AM CDT Sat Aug 29 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Harper County in south central Kansas...
Kingman County in south central Kansas...
* Until 315 AM CDT.
* At 209 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles south of Nashville, or 6
miles north of Sharon...moving northeast at 35 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Kingman, Harper, Attica, Norwich, Nashville, Murdock, Waterloo,
Willowdale, Zenda, Spivey, Cleveland, Danville, Rago, Runnymede,
Crystal Springs, Mt Vernon, Cheney Lake and Cheney State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
The storms are not expected to become severe.
&&
LAT...LON 3739 9834 3739 9846 3755 9846 3773 9781
3729 9781 3719 9834
TIME...MOT...LOC 0711Z 238DEG 30KT 3735 9844
KETCHAMSpecial Weather Statement National Weather Service Wichita KS 233 AM CDT Sat Aug 29 2020 KSZ032-047-290815- Russell KS-Barton KS- 233 AM CDT Sat Aug 29 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Russell County in central Kansas... Northern Barton County in central Kansas... * Until 315 AM CDT. * At 230 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Milberger, or 8 miles east of Pfeifer...moving northeast at 55 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Russell, Hoisington, Claflin, Lucas, Gorham, Dorrance, Olmitz, Milberger, Bunker Hill, Galatia, Susank, Russell Airport, Wilson State Park, Wilson Lake, Odin and Cheyenne Bottoms. PRECAUTIONARY/PREPAREDNESS ACTIONS... The storms are not expected to become severe. These storms may produce ponding of water on roadways. Listen for later statements or possible flood warnings...should the risk for minor low-land flooding become more imminent. && LAT...LON 3909 9903 3909 9849 3849 9848 3846 9903 TIME...MOT...LOC 0733Z 238DEG 49KT 3870 9902 KETCHAM
Special Weather Statement
National Weather Service Wichita KS
312 AM CDT Sat Aug 29 2020
KSZ083-092-290915-
Sumner KS-Sedgwick KS-
312 AM CDT Sat Aug 29 2020
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northern Sumner County in south central Kansas...
Sedgwick County in south central Kansas...
* Until 415 AM CDT.
* At 309 AM CDT...National Weather Service meteorologists were
tracking strong thunderstorms along a line extending from 7 miles
southeast of Pretty Prairie to 6 miles south of Cheney to 5 miles
southeast of Norwich...and moving northeast at 35 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.
* Locations impacted include...
Wichita, Derby, Haysville, Park City, Valley Center, Bel Aire,
Mulvane, Goddard, Maize, Clearwater, Cheney, Belle Plaine, Colwich,
Conway Springs, Garden Plain, Mount Hope, Downtown Wichita, Kechi,
Andale and Eastborough.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms are not expected to become severe.
These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.
&&
LAT...LON 3773 9781 3773 9770 3790 9769 3791 9716
3740 9715 3729 9780
TIME...MOT...LOC 0812Z 236DEG 29KT 3768 9796 3753 9779 3742 9777
KETCHAMSpecial Weather Statement National Weather Service Wichita KS 316 AM CDT Sat Aug 29 2020 KSZ032-047-290915- Russell KS-Barton KS- 316 AM CDT Sat Aug 29 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Russell County in central Kansas... Barton County in central Kansas... * Until 415 AM CDT. * At 314 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm over Pawnee Rock, or 8 miles northeast of Larned...moving northeast at 35 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Great Bend, Russell, Hoisington, Ellinwood, Claflin, Gorham, Pawnee Rock, Dorrance, Albert, Olmitz, Milberger, Bunker Hill, Galatia, Susank, Great Bend Airport, Russell Airport, Cheyenne Bottoms, Wilson State Park, Wilson Lake and Odin. PRECAUTIONARY/PREPAREDNESS ACTIONS... The storms are not expected to become severe. These storms may produce ponding of water on roadways. Listen for later statements or possible flood warnings...should the risk for minor low-land flooding become more imminent. && LAT...LON 3898 9903 3902 9849 3826 9848 3826 9901 TIME...MOT...LOC 0816Z 236DEG 29KT 3828 9900 KETCHAM
Special Weather Statement National Weather Service Wichita KS 317 AM CDT Sat Aug 29 2020 KSZ082-091-290845- Harper KS-Kingman KS- 317 AM CDT Sat Aug 29 2020 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Northeastern Harper County in south central Kansas... Eastern Kingman County in south central Kansas... * Until 345 AM CDT. * At 317 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 8 miles northwest of Norwich, or 11 miles southeast of Kingman...moving northeast at 35 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Kingman, Harper, Norwich, Murdock, Waterloo, Cleveland, Danville, Mt Vernon, Kingman Airport, Rago, Runnymede, Cheney Lake and Cheney State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... The storms are not expected to become severe. These storms may produce ponding of water on roadways. Listen for later statements or possible flood warnings...should the risk for minor low-land flooding become more imminent. && LAT...LON 3726 9811 3773 9816 3773 9781 3728 9780 TIME...MOT...LOC 0817Z 236DEG 29KT 3752 9799 KETCHAM
The Dodge City radar (KDDC), 117 km away, was scanning. The volume nearest the first event began at 08:43 UTC.
8 thunderstorm wind. Local standard time, as filed.
Peak gust at a DOT site on Highway 56 in Great Bend.
Dispatch relayed a public report of a tree down on a power line. Time is estimated from radar.
Spotter estimates wind gusts of 60 mph or higher. Several small tree limbs were reported down. Hail just below dime size occurred as well.
Estimated report via Twitter of 55 to 60 mph winds. Small tree limbs were down as well.
Several reports of tree and power line damage in the county including Galesburg, Erie and Saint Paul.
Official NWS observation measurement.
Widespread tree and power line damage in a narrow corridor from Saint Paul to the Crawford County line. There was damage to an outbuilding noted as well.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916740, 916741, 916737, 916742, 916743, 916738, 916744, 916739.